An FPTAS for Stochastic Unbounded Min-Knapsack Problem

  • Zhihao JiangEmail author
  • Haoyu ZhaoEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11458)


In this paper, we study the stochastic unbounded min-knapsack problem (Min-SUKP). The ordinary unbounded min-knapsack problem states that: There are n types of items, and there is an infinite number of items of each type. The items of the same type have the same cost and weight. We want to choose a set of items such that the total weight is at least W and the total cost is minimized. The Min-SUKP generalizes the ordinary unbounded min-knapsack problem to the stochastic setting, where the weight of each item is a random variable following a known distribution and the items of the same type follow the same weight distribution. In Min-SUKP, different types of items may have different cost and weight distributions. In this paper, we provide an FPTAS for Min-SUKP, i.e., the approximate value our algorithm computes is at most \((1+\epsilon )\) times the optimum, and our algorithm runs in \(poly(1/\epsilon ,n,\log W)\) time.


Stochastic Knapsack Renewal decision problem Approximation algorithms 



The authors would like to thank Jian Li for several useful discussions and the help with polishing the paper. The research is supported in part by the National Basic Research Program of China Grant 2015CB358700, the National Natural Science Foundation of China Grant 61822203, 61772297, 61632016, 61761146003, and a grant from Microsoft Research Asia.


  1. 1.
    Assaf, D.: Renewal decisions when category life distributions are of phase-type. Math. Oper. Res. 7(4), 557–567 (1982)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bhalgat, A., Goel, A., Khanna, S.: Improved approximation results for stochastic knapsack problems. In: Proceedings of the Twenty-Second Annual ACM-SIAM Symposium on Discrete Algorithms. SIAM, Philadelphia (2011)Google Scholar
  3. 3.
    Bhalgat, A.: A (2 + \(\epsilon \))-approximation algorithm for the stochastic knapsack problem. Manuscript (2012)Google Scholar
  4. 4.
    Carnes, T., Shmoys, D.: Primal-dual schema for capacitated covering problems. In: Lodi, A., Panconesi, A., Rinaldi, G. (eds.) IPCO 2008. LNCS, vol. 5035, pp. 288–302. Springer, Heidelberg (2008). Scholar
  5. 5.
    Csirik, J., Frenk, J.B.G., Labbe, M., Zhang, S.: Heuristics for the 0-1 min-knapsack problem. Acta Cybern. 10(1–2), 15–20 (1991)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Dean, B.C., Goemans, M.X., Vondrak, J.: Approximating the stochastic knapsack problem: the benefit of adaptivity. In: Annual IEEE Symposium on Foundations of Computer Science, pp. 208–217. IEEE Computer Society, Los Alamitos (2004)Google Scholar
  7. 7.
    Derman, C., Lieberman, G.J., Ross, S.M.: A renewal decision problem. Manag. Sci. 24(5), 554–561 (1978)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Deshpande, A., Hellerstein, L., Kletenik, D.: Approximation algorithms for stochastic submodular set cover with applications to boolean function evaluation and min-knapsack. ACM Trans. Algorithms 12(3), 28 (2016)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Garey, M.R., Johnson, D.S.: Computers and Intractability, vol. 29. W. H. Freeman, New York (2002)Google Scholar
  10. 10.
    Guntzer, M.M., Jungnickel, D.: Approximate minimization algorithms for the 0/1 knapsack and subset-sum problem. Oper. Res. Lett. 26(2), 55–66 (2000)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Gupta, A., Krishnaswamy, R., Molinaro, M., Ravi, R.: Approximation algorithms for correlated knapsacks and non-martingale bandits. In: IEEE 52nd Annual Symposium on Foundations of Computer Science, FOCS 2011, Palm Springs, CA, USA, 22–25 October 2011, pp. 827–836 (2011)Google Scholar
  12. 12.
    Han, X., Makino, K.: Online minimization knapsack problem. In: Bampis, E., Jansen, K. (eds.) WAOA 2009. LNCS, vol. 5893, pp. 182–193. Springer, Heidelberg (2010). Scholar
  13. 13.
    Ibarra, O.H., Kim, C.E.: Fast approximation algorithms for the knapsack and sum of subset problems. J. ACM (JACM) 22(4), 463–468 (1975)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Jansen, K., Kraft, S.E.: A faster FPTAS for the unbounded knapsack problem. Eur. J. Comb. 68, 148–174 (2018)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Kellerer, H., Pferschy, U., Pisinger, D.: Multidimensional knapsack problems. In: Kellerer, H., Pferschy, U., Pisinger, D. (eds.) Knapsack Problems, pp. 235–283. Springer, Heidelberg (2004). Scholar
  16. 16.
    Li, J., Shi, T.L.: A fully polynomial-time approximation scheme for approximating a sum of random variables. Oper. Res. Lett. 42(3), 197–202 (2014)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Li, J., Yuan, W.: Stochastic combinatorial optimization via poisson approximation. In: Proceedings of the Forty-Fifth Annual ACM Symposium on Theory of Computing, STOC 2013, pp. 971–980. ACM, New York (2013)Google Scholar
  18. 18.
    Ma, W.: Improvements and generalizations of stochastic knapsack and multi-armed bandit approximation algorithms. In: Proceedings of the Twenty-Fifth Annual ACM-SIAM Symposium on Discrete Algorithms (2014)Google Scholar
  19. 19.
    Ross, K.W., Tsang, D.H.: The stochastic knapsack problem. IEEE Trans. Commun. 37(7), 740–747 (1989)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Sahni, S.: Approximate algorithms for 0/1 knapsack problem. J. ACM 22(1), 115–124 (1975)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institute for Interdisciplinary Information SciencesTsinghua UniversityBeijingChina

Personalised recommendations